Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Pocatello, ID

August 18, 20177 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 18, 2017, 12:08 PM MDT for 7 counties in Idaho. It took effect at Aug 19, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2017, 12:08 PM MDT (18:08 UTC)
In effect from
Aug 19, 2017, 12:00 PM MDT
Expired
Aug 19, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 167 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS85 KPIH 181808
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1208 PM MDT Fri Aug 18 2017

IDZ475-476-191200-
/O.UPG.KPIH.FW.A.0004.170819T1800Z-170820T0300Z/
/O.NEW.KPIH.FW.W.0010.170819T1800Z-170820T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
1208 PM MDT Fri Aug 18 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 
AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Saturday. The
Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Southeast Idaho Fire weather zone 475 and 476.

* WIND...West Southwest winds 15 to 20 mph with gusts 25 to 30 
  mph. Southwest 20 to 25 mph with gusts around 35 mph at mid and 
  upper slopes.

* HUMIDITY...Minimum 7 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ422-191200-
/O.NEW.KPIH.FW.W.0010.170819T1800Z-170820T0300Z/
Sawtooth Range/Northern Sawtooth NF-
1208 PM MDT Fri Aug 18 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
422...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Saturday. 

* AFFECTED AREA...Souhteast Idaho Fire weather zone 422.

* WIND...West southwest 15 to 20 mph with gusts around 25 mph.

* HUMIDITY...Minimum 12 to 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
3 follow-up statements
597 
WWUS85 KPIH 190945
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
345 AM MDT Sat Aug 19 2017

...RED FLAG WARNING IN EFFECT FROM SATURDAY AT NOON THROUGH 
SATURDAY EVENING at 9 PM MDT FOR GUSTY WINDS AND LOW RELATIVE 
HUMIDITY FOR EAST IDAHO FIRE WEATHER ZONES 422, 475 and 476...

IDZ422-475-476-192100-
/O.CON.KPIH.FW.W.0010.170819T1800Z-170820T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
345 AM MDT Sat Aug 19 2017

...RED FLAG WARNING IN EFFECT FROM SATURDAY AT NOON THROUGH 
SATURDAY EVENING at 9 PM MDT FOR GUSTY WINDS AND LOW RELATIVE 
HUMIDITY FOR EAST IDAHO FIRE WEATHER ZONES 422, 475 and 476...

* AFFECTED AREA...Southeast Idaho Fire weather zones 422, 475 and
  476.

* WIND...West southwest winds 15 to 20 mph with gusts 25 to 30
  mph. At mid and upper slopes...southwest 20 to 25 mph with 
  gusts around 35 mph.

* HUMIDITY...Minimum 7 to 16 percent for zones 475 and 476...and 
  12 to 18 percent for zone 422.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
504 
WWUS85 KPIH 191750
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1150 AM MDT Sat Aug 19 2017

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 9 PM THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EAST IDAHO FIRE 
WEATHER ZONES 422, 475 and 476...

IDZ422-475-476-200300-
/O.CON.KPIH.FW.W.0010.170819T1800Z-170820T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
1150 AM MDT Sat Aug 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EAST IDAHO FIRE 
WEATHER ZONES 422, 475, AND 476...

* AFFECTED AREA...Southeast Idaho Fire weather zones 422, 475 
  and 476. 

* WIND...West southwest winds 15 to 20 mph with gusts 25 to 30 
  mph. At mid and upper slopes...southwest 20 to 25 mph with 
  gusts around 35 mph.

* HUMIDITY...Minimum 7 to 16 percent for zones 475 and 476...
  and 11 to 18 percent for zone 422. 

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Do not use Fireworks. Engine
  Heat from vehicles can spark wildfires, especially in grasses.
  Do not park on or drive over grassy areas or throw cigarettes
  out of cars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ410-425-200300-
/O.NEW.KPIH.FW.A.0005.170820T2000Z-170821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
1150 AM MDT Sat Aug 19 2017

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EAST
IDAHO FIRE WEATHER ZONES 410 AND 425...

The National Weather Service in Pocatello has issued a Fire
Weather Watch, which is in effect from Sunday afternoon through
Sunday evening. 

* AFFECTED AREA... Arco Desert Region of Fire weather zone 410. 
  Fire weather zone 425.

* WIND...Southwest to West winds 10 to 20 mph with gusts to 30
  mph.

* HUMIDITY...Minimum 9 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Do not use Fireworks. Engine
  Heat from vehicles can spark wildfires, especially in grasses.
  Do not park on or drive over grassy areas or throw cigarettes
  out of cars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
307 
WWUS85 KPIH 200250
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
850 PM MDT Sat Aug 19 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 410 AND 425...

IDZ422-475-476-200400-
/O.EXP.KPIH.FW.W.0010.000000T0000Z-170820T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
850 PM MDT Sat Aug 19 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 475, AND 
476...

Winds will continue to diminish overnight and humidity will rise
above 15 percent. 

$$

IDZ410-425-201200-
/O.CON.KPIH.FW.A.0005.170820T2000Z-170821T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
850 PM MDT Sat Aug 19 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 410 AND 425...

* AFFECTED AREA... Arco Desert Region of Fire weather zone 410. 
  Fire weather zone 425. 

* WIND...Southwest to West winds 10 to 20 mph with gusts to 30 
  mph.

* HUMIDITY...Minimum 9 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Do not use Fireworks. 
  Engine Heat from vehicles can spark wildfires, especially in 
  grasses. Do not park on or drive over grassy areas or throw 
  cigarettes out of cars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 18, 3:23 AM MDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 3:23 AM MDT, 8 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
323 AM MDT Fri Aug 18 2017

.SHORT TERM...Today through Monday. Upper ridging over the Pac NW
gradually flattens to zonal flow by Saturday. A weak upper low off
the southern CA coast is the potential troublemaker as it pushes
monsoon moisture into the northern Great Basin by Sunday. This
sets the stage for isolated tstms over the southern highlands Sun
aftn and eve. This trend continues again on Mon...but it still
looks like the morning should be free of tstms. Unfortunately...
there is still uncertainly about the cloud cover. Monsoon moisture
is usually accompanied by some degree of mid and high cloudiness.
Current model runs seem to suggest a higher probability of cloud
cover to the north and south of the eclipse track. Although
promising...cloud cover is a tough parameter to pin down in the
short term let alone this far out.

LONG TERM...Tuesday through Friday. Isolated tstms spread to the
central mtns by Tue aftn and eve. More monsoon moisture is pushed
into the fcst area late Wed as a large upper trof moves into the
Pac NW. This increases chances for tstms across the fcst area thru
Fri...mainly late afternoon and evening. Hedges

&&

.AVIATION...Upper ridging and dry air will result in clear skies
and moderately gusty southwest winds in the aftn and early eve.
Hedges

&&

.FIRE WEATHER...High pressure is firmly in place today and will
bring dry and warm conditions through Saturday. Haines Index will
remain high today through Sunday. High pressure starts to break
down later Saturday as a trough moves through. Expect strong wind
gusts of 25 to 30 mph across the Central mountains and 20 to 25
mph across the Eastern Magic valley and Snake River plain. A fire
weather watch is in effect from Saturday at noon until 9 pm mdt
for east Idaho fire weather zones 475 and 476. Though most of
southeast Idaho will have low relative humidity below 15 percent,
Zone 422, where there will be strong winds, looks to have relative
humidity in the 15 to 20 percent range. Winds in all other zones,
though elevated, are currently below critical values. Sunday
expect Southwest flow allowing moisture to creep into the area.
Expect mostly mountain afternoon isolated showers and
thunderstorms Sunday and to a slightly higher degree Monday as
well. The shower and thunderstorm threat increases Tuesday and
beyond. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for IDZ475-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:19 AM MDTFire Weather WatchPIHButte, Custer, Idaho, Lemhi, Valley8 hr

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.